Arkansas, 2012Damaging Winds in Arkansas, August 9, 2012
August 9, 2012 · NWS LZK · 5 events in 2 counties and zones
A cold front moving through Arkansas set off a few severe thunderstorms in southern Arkansas during the late afternoon and evening hours on the 9th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moving through Arkansas set off a few severe thunderstorms in southern Arkansas during the late afternoon and evening hours on the 9th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Aug 9, 1:20 PM CST, 3 hours 30 minutes earlier.
Area forecast discussion, Aug 9, 1:20 PM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
220 PM CDT THU AUG 9 2012
.DISCUSSION...
MAIN CONCERNS THIS FORECAST CYCLE ARE FIRST PERIOD CHANCES OF
CONVECTION AND ANY THREAT OF SEVERE STORMS. THEN NEAR NORMAL TEMPS
FRIDAY AND INTO THE WEEKEND. THEN THE NEXT CHANCE OF RAIN ON
SUNDAY TO MONDAY WITH THE NEXT FRONTAL BOUNDARY. THE WILD FIRE
DANGER CONTINUES TO BE HIGH TO EXTREME DUE TO OVERALL DROUGHT AND
DRY FUELS.
THIS AFTERNOON...THE SURFACE BOUNDARY HAS MADE LITTLE PROGRESS
SOUTH AND IS NEAR THE AR AND MO STATE LINE...THEN OVER NE OK. A
SURFACE LOW WAS TRYING TO FORM OVER WESTERN AR BUT NOT A STRONG
ONE BY ANY MEASURE. NORTH OF THE BOUNDARY...DRIER AND MORE STABLE
AIR WITH A NW TO NE FLOW...WHILE SOUTH OF THE BOUNDARY...A S TO SW
FLOW WITH DEW POINTS IN THE 60S CENTRAL TO LOWER 70S OVER
SOUTHERN LOCATIONS. TEMPS WERE MOSTLY IN THE 90S. AMOUNT OF LIFT
WITH FRONT AND UPPER SUPPORT REMAINS KEY TO AMOUNT OF CONVECTION
THIS AFTERNOON TO EVENING. JET DYNAMICS ARE MARGINAL WITH MAIN
UPPER DIFFLUENCE PUSHED WELL EAST AND LOW LEVEL JET IS WEAK.
&&
.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
WILL START THE FORECAST WITH A SLIGHT CHANCE MAINLY OVER NORTHERN
AR...WHILE A CHANCE CENTRAL AND SOUTH THIS EVENING. AFTER CONVECTION
INITIATION WILL HAVE TO FINE TUNE COVERAGE AND AMOUNT WITH
POSSIBLE UPDATE. SLIGHT RISK OF SEVERE STORMS WILL BE POSSIBLE
OVER THE AREA DUE TO AVAILABLE MOISTURE AND INSTABILITY...
ESPECIALLY OVER SOUTHERN AR A BIT LATER THIS EVENING. MAIN CONCERN
WILL BE DAMAGING WINDS WITH LESSER HAIL THREAT. AS THE FRONT SAGS
SOUTH TONIGHT...CONVECTION CHANCES GO WITH IT AND POP TREND SHOWS
THIS. ON FRIDAY SOME LINGERING CONVECTION OVER FAR SOUTHERN AR BUT
THIS CONVECTION WILL GRADUALLY DRIFT SOUTH OUT OF AR. A COOLER AND
DRIER AIR MASS THEN FILTERS INTO AR AND LOWERS TEMPS A BIT BELOW
TO AROUND NORMAL VALUES. THE SURFACE RIDGE THEN GRADUALLY MOVES
EAST INTO SUNDAY...WHILE SOME RETURN FLOW COMES BACK TO AR ON
SUNDAY. THEN NEXT CHANCE OF RAIN MATERIALIZES LATE SUNDAY AS THE
WEAK FRONT LIFTS AS A WARM FRONT AND THE NEXT COLD FRONT
APPROACHES FROM THE NW ON MONDAY.
&&
.LONG TERM...MONDAY THROUGH THURSDAY
MODELS ARE IN A LITTLE LESS AGREEMENT FOR THE LONG TERM PERIOD THAN
HAS BEEN SEEN OVER THE LAST FEW DAYS. NAMELY THE DISAGREEMENT IS IN
HOW LONG THE MODELS HOLD ONTO THE PATTERN CHANGE THAT IS CURRENTLY
UNDER WAY AS THE MEAN RIDGE SHIFTS WESTWARD. THE GFS HOLDS ON TO
THIS PATTERN CHANGE AND BRINGS SEVERAL DISTURBANCES THROUGH THE AREA
IN NW FLOW ALOFT. THE EURO BUILDS THE RIDGE EASTWARD BY LATE TUESDAY
EVENING.
HAVING SAID THAT...TEMPERATURES WILL REMAIN AROUND SEASONAL NORMS
THROUGH THE LONG TERM...THOUGH POSSIBLY WARMING TO ABOVE NORMAL
READINGS IF YOU BUY THE EUROPEAN. THOUGH SLIGHT TIMING DIFFERENCES
ARE PRESENT...MOST GUIDANCE AGREES UPON BRINGING AN INITIAL
DISTURBANCE THROUGH ON MONDAY. DID LIMIT RAIN CHANCES TO THE SLIGHT
CHANCE CATEGORY B/C OF TIMING DIFFERENCES THOUGH...THEN LEFT SOME
SLIGHT CHANCES IN THE SOUTHEAST MON NIGHT AS THE DISTURBANCE/FRONT
MOVES OUT OF THE AREA. FOR EACH SUBSEQUENT DAY...HAVE BROAD-BRUSHED
20 POPS IN THE AFTERNOONS AND NO MENTION OF RAIN AT NIGHT. WHETHER
YOU BELIEVE THE GFS OR THE WARMER EURO...SUMMERTIME CONVECTION WOULD
BE POSSIBLE ANY AFTERNOON AND LIKELY DIE OFF AFTER SUNSET.
&&
.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR 69 87 62 88 / 20 10 0 0
CAMDEN AR 74 93 66 92 / 30 10 10 0
HARRISON AR 65 84 59 86 / 10 0 0 0
HOT SPRINGS AR 74 92 64 91 / 20 10 10 0
LITTLE ROCK AR 75 89 66 88 / 30 10 10 0
MONTICELLO AR 75 91 66 90 / 40 20 10 0
MOUNT IDA AR 70 91 64 91 / 20 10 10 0
MOUNTAIN HOME AR 66 85 60 87 / 10 0 0 0
NEWPORT AR 70 86 64 87 / 30 10 0 0
PINE BLUFF AR 74 90 66 88 / 30 10 10 0
RUSSELLVILLE AR 70 90 64 90 / 20 10 0 0
SEARCY AR 71 87 64 87 / 30 10 0 0
STUTTGART AR 72 87 66 87 / 30 10 10 0
&&
.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...59 / LONG TERM...64
Hazardous weather outlook, Aug 9, 4:00 AM CST, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT THU AUG 9 2012
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-101000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT THU AUG 9 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AS A COLD
FRONT MOVES INTO THE STATE. SOME OF THE STORMS COULD BECOME STRONG
TO SEVERE DURING THE AFTERNOON HOURS...WITH DAMAGING WINDS AND LARGE
HAIL THE MAIN CONCERNS.
EVEN THOUGH THE FRONT WILL BRING RAINFALL TO SOME LOCATIONS...
WIDESPREAD RAINFALL IS NOT EXPECTED...AND FIRE DANGER WILL REMAIN
EXTREME.
FIRE DANGER REMAINS EXTREME ACROSS MUCH OF THE STATE DUE TO THE
ONGOING DROUGHT CONDITIONS. BURN BANS ARE IN PLACE IN MANY COUNTIES
OF ARKANSAS...AND ANY UNCONTROLLED OR ACCIDENTAL FIRE COULD QUICKLY
GROW OUT OF CONTROL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
COOLER AND DRIER AIR WILL MOVE INTO THE REGION FRIDAY...AND REMAIN
THROUGH THE WEEKEND. THE NEXT CHANCE FOR RAIN WILL BE EARLY NEXT
WEEK...AS ANOTHER DISTURBANCE MOVES INTO THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.
58
In the hours before
Special weather statement, Aug 9, 3:19 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
419 PM CDT THU AUG 9 2012
ARZ040-092150-
POLK AR-
419 PM CDT THU AUG 9 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN POLK COUNTY UNTIL
445 PM CDT...
AT 416 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF WICKES...OR 16 MILES NORTH
OF DE QUEEN...MOVING SOUTHEAST AT 25 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
WICKES... GRANNIS... BOGG SPRINGS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3422 9447 3432 9448 3435 9434 3419 9428
3418 9435 3419 9447 3419 9448 3421 9448
TIME...MOT...LOC 2119Z 306DEG 22KT 3425 9441
227Special weather statement, Aug 9, 4:19 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
519 PM CDT THU AUG 9 2012
ARZ053-054-092250-
CLARK AR-HOT SPRING AR-
519 PM CDT THU AUG 9 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HOT SPRING AND CENTRAL
CLARK COUNTIES UNTIL 545 PM CDT...
AT 516 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DEGRAY LAKE...MOVING SOUTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
DEGRAY LAKE... ARKADELPHIA... DEGRAY LAKE SP...
CADDO VALLEY... MARCUS... GUM SPRINGS...
CANEY... BISMARCK... WITHERSPOON...
OZAN POINT... OLD DE ROCHE... OAK BOWER...
LOWER LAKE REC AREA... LENOX MARCUS PARK...
LENOX... LAKEVIEW PARK... IRON MTN REC AREA...
IRON MTN PARK...
THIS INCLUDES INTERSTATE 30 BETWEEN MILE MARKERS 67 AND 82.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3416 9292 3401 9313 3422 9331 3435 9315
TIME...MOT...LOC 2219Z 319DEG 11KT 3424 9319
/62
Special weather statement, Aug 9, 4:32 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
532 PM CDT THU AUG 9 2012
ARZ055-056-092300-
GRANT AR-JEFFERSON AR-
532 PM CDT THU AUG 9 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFFERSON AND
NORTHEASTERN GRANT COUNTIES UNTIL 600 PM CDT...
AT 529 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 3 MILES SOUTH OF REDFIELD...OR 14 MILES NORTHEAST
OF SHERIDAN...MOVING SOUTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
WHITE HALL... WARBRITTON... REDFIELD...
PINE BLUFF ARSENAL... HENSLEY ISLAND... SULPHUR SPRINGS...
SAMPLES... PRAGUE... PASTORIA...
JEFFERSON... HARDIN... DEXTER...
YELLOW LAKE... WHITE BLUFF... WEST END...
TAR CAMP PARK... PLAIN VIEW... OAKLAND HEIGHTS...
THIS INCLUDES INTERSTATE 530 BETWEEN MILE MARKERS 18 AND 37.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3433 9190 3414 9218 3440 9236 3449 9217
TIME...MOT...LOC 2232Z 322DEG 11KT 3439 9219
/62
Thunderstorm Wind, Clark
- When
- August 9, 4:50 PM CST
- Where
- Clark County, Arkadelphia
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Utility Company
- Coordinates
- 34.120, -93.070
Tree limbs were blown down onto a power line, causing power outages.
Thunderstorm Wind, Drew
- When
- August 9, 7:06 PM CST
- Where
- Drew County, Coleman
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 33.770, -91.750
Thunderstorm winds blew trees down.
Thunderstorm Wind, Drew
- When
- August 9, 7:25 PM CST
- Where
- Drew County, 2.25 mi ESE of Rose Hill
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 33.660, -91.783
Trees were blown down on Arkansas 83.
Thunderstorm Wind, Drew
- When
- August 9, 7:30 PM CST to 7:32 PM CST
- Where
- Drew County, Monticello
- Measured
- 55 kt (63 mph) measured gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 33.630, -91.800
Numerous trees and power lines were blown down in Monticello. The automated weather station at the airport measured a wind gust to 63 mph at 8:32 PM CDT.
Thunderstorm Wind, Drew
- When
- August 9, 7:45 PM CST
- Where
- Drew County, Cominto
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 33.550, -91.630
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Illinois, August 9, 20121 injured · $4.1 million · 1.5 in hail · 20 events
- Damaging Winds and Lightning Strikes in Georgia, August 9, 20123 injured · $440,000 · 50 kt wind · 7 events
- Flash Flood and Hail in Louisiana, August 9, 2012$247,000 · 1.75 in hail · 23 events
- Flash Flooding and Damaging Winds in Arizona, August 9, 2012$456,000 · 60 kt wind · 8 events
- Hail and Damaging Winds in Indiana, August 9, 2012$95,000 · 2.25 in hail · 36 events
- Hail and Damaging Winds in Texas, August 9, 2012$218,000 · 1 in hail · 18 events
- Flash Flooding and Damaging Winds in Mississippi, August 9, 2012$179,000 · 56 kt wind · 15 events
- Hail and Damaging Winds in Pennsylvania, August 9, 20121 injured · $112,000 · 52 kt wind · 11 events
- Flash Flood and Damaging Winds in Nevada, August 9, 20128 injured · $11,000 · 51 kt wind · 3 events
- Hail and Damaging Winds in Tennessee, August 9, 2012$61,000 · 1 in hail · 10 events
- Flash Flood and Damaging Winds in South Carolina, August 9, 2012$54,000 · 55 kt wind · 7 events
- Damaging Winds in Tennessee, August 9, 2012$39,000 · 50 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390020, 390021, 390025, 390022, 390023.